Move over, A-Rod, Jer-Rod’s on the juice.
That’s right, the roids. No, My Unidentified Dominican Cousin is not shooting it up my arse. I am not a naïve multi-million dollar athlete with a legion of trainers, lawyers, and agents who had no idea what he was putting into his body except “it wasn’t Tic-Tacs.” Mine came from my doctor complete with a 27 page list of possible side-effects.
I went to the doctor because I was experiencing a return of some of the symptoms of the Bell ’s palsy I had contracted sixteen years ago. The symptoms were mild, so he could not be sure if what he was seeing was damage from the first event or signs of a new flare-up.
To be cautious, he prescribed steroid tablets to ease any possible inflammation on the left side of my face, and an anti-viral medication, because that is the protocol with Bell’s these days.
I have never taken steroids before and, frankly, I am impressed. By the second full day on the juice my back, shoulders, and other late life hot spots had ceased to hurt. I was able to increase my daily walk from 2.5 miles to 4 with no additional fatigue. I hauled and stacked 10 forty pound sacks of wood pellets from the barn to the front porch in ten minutes; a task that usually takes a half hour with several stops to stretch out my back.
I felt stronger, younger, and more energetic.
And, you will be pleased to hear, my testicles did not shrivel up like prunes in the dehydrator. This cannot be said for Jose Canseco. I recently watched a real life special about him (this was before I was on the roids and could sit through a 2 hour show about a self-indulged jerk). He goes to his doctor who tells him that his body is no longer creating semen. The doctor is not sure if this is a result of years of steroid abuse, or a side-effect of his affair with Madonna. As cruelly Darwinian as this seems, it is good news to those of us who shuddered at the thought of generations of Jose Cansecos coming down the pipe, so to speak……one and done.
No doubt, the list of side-effects is daunting. It includes such things as thinning skin, puffy face, seizures, black stool, unusual hair growth, severe dizziness, trouble breathing, unusual skin growths, trouble sleeping, and the most mysterious, to me anyway, “coffee-ground” vomit. I have made sure to double filter my coffee for the time I am on the drug. Oddly, it does not include back-acne, which is what we are led to believe coaches and trainers look for to spot steroid abusers in the locker room. If back acne was a felony, I would have been incarcerated between the ages of 16 and 25.
It can also cause delusions (of grandure in A-Rod's and Canseco's cases). I only had one experience of this which occured when I sat down at the dinner table and checked to see if I had my seat belt fastened.
Unfortunately, I have to go off. It has sent my blood pressure skyrocketing. I would rather have inflammation in a facial nerve than run the risk of my head exploding. You have to wean yourself gradually though because, according to the directions,“some conditions may become worse when this drug is suddenly stopped.” Depression is also a possibility caused by suddenly waking up back in a crapped out, aching, 64 year old body.
It was fun while it lasted though and I can see why it appeals to the professional athletes. I wish I could have stayed on it until we went to Florida in March. I bet the roids would have added 20 yards to my golf drive.
It might have been worth thinning skin, unusual hair growth and raisin nuts to accomplish that feat.